Forum

Mrs B

Can anyone give me any info regarding baclafen. Just been prescribed by neuro for muscle pain and stiffness. Thanks

I can’t offer you any info about baclofen, other than I was offered it for stiffness and declined as I take enough drugs. Anyway, my point is that I completed a course in Vedic meditation and after about 4-5 months my stiffness has disappeared. Gone! Just sharing that with you to let you know there are other options than medication. Hope someone gets back to you about your query. Lisa x

Hello Mrs B

Baclofen is usually prescribed for muscle stiffness but not for pain as its not really much good at relieving pain except that which comes about as a result of muscle stiffness.

It comes in doses of 10mg tablets. Often people start with 1 or 2 x 10mg tablet to begin with and maybe increase little by little. The maximum dose is 80mg per day.

However, as it’s job is to relax the muscles, a common side effect is muscle weakness. This is often a reason why people don’t get on well with the drug. We need a certain amount of stiffness in our muscles for them to work effectively (especially for things like walking!) so if too much Baclofen is taken, the result is unwanted weakness.

One solution for this is an indwelling Baclofen pump. This is a devise that delivers very tiny amounts of the drug straight to where it’s needed, the spinal fluid. As it’s a surgical procedure, it’s only done in severe cases, where the stiffness cannot be helped by oral Baclofen. So it’s only used in extreme cases of severe stiffness.

You’ve probably been told to start on a low dose and to see if the dosage you start on is sufficient and to see whether it causes weakness as a side effect.

I’ve been taking Baclofen for years, for a long time I was on the maximum of 80mg but have managed to decrease to 60mg because I’m now taking clonazepam for spasms. The combination works for me.

Sue

Hi Mrs. B,

Sue is right that some patients have reported muscle weakness and falls as a side-effect of Baclofen, but try not to assume you will necessarily get this, as no side-effects are universal to everybody.

I have got on very well with Baclofen.

I initially had difficulty getting it, even after diagnosis, due to bickering between the hospital and my surgery about who was responsible for prescribing - though neither disputed I should have it!

I really dislike having to make a scene about anything. However, once I pointed out the absurdity that I, the patient, was left without medication everyone agreed I needed, while they continued to argue, everything got sorted out (prescribed by the surgery) and has been OK since.

I knew within a day or two of starting them that I should have been on them much sooner, as they addressed pains I’d become so used to, I didn’t know I had.

A bit like a noise that’s there all day, every day - you stop noticing it, unless it suddenly stops.

Baclofen did the “suddenly stopping” bit for me. I was delighted to find pain I’d accepted as part of life was, in fact, treatable.

As Sue explains, it’s not a painkiller in itself, but a muscle relaxant, so it will only ease pain if it’s caused by muscle tightness - also known as spasticity.

Like Sue, I’m on 60mg a day, and supplement with a benzodiazepine - in my case, diazepam (Valium), which is also a muscle-relaxant, as well as an effective anti-anxiety agent.

I’m reaching the point (after several years) where this combination is no longer quite so effective, and I’m getting breakthrough pain and cramps. Tolerance (needing to continually raise the dose to get the same effect) is not considered a major issue with Baclofen, so I have to face the sad fact that I’ve progressed, rather than somehow become immune to the drug.

It’s still good - I’m sure I’m much better than I’d be without. But it’s not quite doing the job anymore. It doesn’t fix things completely, and it doesn’t last as long. This is the disease, not a shortcoming of the drug.

I’d recommend it to anyone as definitely worth a try.

Be aware it can be dangerous to stop suddenly, especially from the higher doses (such as the 60mg Sue or I are on).

You can not only get a nasty rebound of your original symptoms, but potentially hallucinations, or even convulsions (this is not likely after withdrawal from a short period on a low dose). So if you ever need to stop because it’s not agreeing with you, agree a safe tapering regime with your doctor (this is true of many drugs - it’s not unique to Baclofen). Also be vigilant about repeat prescriptions. You never want to be in a position where there’s a chance you might run out, and be forced to stop ‘cold turkey’.

I’m getting a bit low at the moment, and slightly anxious, because my doctor’s surgery is in a state of flux (all three partners quitting at the end of next week), and my pharmacy don’t have a great track-record for speed or efficiency, either.

I’ve put the request in - just have to hope it goes through before the surgery goes into total wind-down mode, and nothing gets done.

A ‘caretaker’ consortium is taking over, but no idea how efficient they’re going to be, either.

Tina

Good morning

My neuro put me on Bacolfen about 6 months ago, because when I got up in the morning, I would walk round like tin man. But I could walk it off, sometimes relatively quickly but some times it could take all morning. I now take 20mg`s at night, they help me sleep and I can get up with no problems in the morning. To date, I have had no side effects and have carried on with my life.

Hope this helps.

Ang

Thanks for your replies good people … Feel a bit more reassured